Missouri, 2011

Drought in Missouri, March 1 to 8, 2011

March 1 to 8, 2011 · NWS MEG · 2 events in 2 counties and zones

Much needed precipitation during the month of March relaxed drought conditions to abnormally dry (D0) conditions across the Missouri Bootheel by the middle of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Much needed precipitation during the month of March relaxed drought conditions to abnormally dry (D0) conditions across the Missouri Bootheel by the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 28, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1123 PM CST MON FEB 28 2011

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 932 PM CST MON FEB 28 2011/

UPDATE...

CLOUDS CONTINUE TO QUICKLY GIVE WAY TO CLEAR SKIES THIS EVENING AS
SURFACE HIGH PRESSURE SETTLES ACROSS THE REGION. THIS WILL ALLOW GUSTY
NORTH WINDS TO DIMINISH THROUGH THE OVERNIGHT HOURS WITH A
LOOSENING SURFACE PRESSURE GRADIENT. THEREFORE...ADJUSTED
OVERNIGHT LOWS DOWNWARD A FEW DEGREES...GENERALLY BELOW GUIDANCE
ACROSS THE BOARD WITH THE EXCEPTION OF KMEM. SUB-FREEZING
TEMPERATURES SHOULD BE SEEN ACROSS ROUGHLY THE NORTHERN HALF OF
THE AREA OVERNIGHT. OTHERWISE...MINOR ADJUSTMENTS WERE MADE TO SKY
GRIDS TO ADJUST FOR HOURLY TRENDS. UPDATED ZONES WILL BE SENT
SHORTLY.

CCD

PREV DISCUSSION... /ISSUED 538 PM CST MON FEB 28 2011/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 332 PM CST MON FEB 28 2011/

DISCUSSION...

CURRENTLY...SURFACE WINDS CAUSED BY RAPID PRESSURE RISES BEHIND
THE COLD FRONT ARE STARTING TO DIMINISH ACROSS THE DELTA AND WEST
TENNESSEE. THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 PM.
WINDS HAVE PICKED UP ACROSS NORTH MISSISSIPPI AS THE FRONT
CONTINUES TO MOVE THROUGH THAT AREA...THOUGH SPEEDS THERE SHOULD
REMAIN BELOW ADVISORY CRITERIA. WINDS WILL CONTINUE TO DIMINISH
DURING THE EVENING AS THE PRESSURE GRADIENT RELAXES. OTHERWISE
TEMPS HAVE PLUMMETED BEHIND THE FRONT WITH READINGS IN THE MID 40S
AS FAR SOUTH AS NORTHERN SHELBY COUNTY. TEMPS ARE STILL IN THE MID
70S IN TUPELO AND THE SOUTHEAST CORNER OF THE MID SOUTH THOUGH
THOSE READINGS WILL BE FALLING INTO 50S OVER THE NEXT 1-2 HOURS AS
THE FRONT MOVES THROUGH.

TONIGHT...CLOUDS WILL CLEAR OUT THIS EVENING AS HIGH PRESSURE
SETTLES OVER THE REGION BY MORNING. CLEARING SKIES AND
DIMINISHING WINDS SHOULD PROVIDE GOOD RADIATIONAL
COOLING...ESPECIALLY LATER TONIGHT. TEMPS WILL FALL BELOW THE
FREEZING MARK OVER THE NORTHERN 1/3RD OF THE FORECAST AREA.

TUESDAY THROUGH THURSDAY NIGHT...HIGH PRESSURE OVER THE AREA ON
TUESDAY WILL SHIFT EAST BY TUESDAY NIGHT WHILE ANOTHER HIGH DROPS
SOUTH OUT OF THE NORTHERN PLAINS AND MOVES INTO THE OHIO VALLEY.
EXPECT DRY WEATHER THOUGH THE PERIOD WITH SEASONABLY COOL TEMPS
TUESDAY/TUESDAY NIGHT. ON WEDNESDAY THE HIGH MOVING INTO THE OHIO
VALLEY WILL KEEP NORTHERN AREAS A LITTLE COOLER...LOWER 60S...AS A
WEAK FRONT MOVES INTO THE AREA WHILE SOUTHERN AREAS WARM INTO THE
UPPER 60S. BY THURSDAY THE HIGH SHIFTS EAST AND SOUTHERLY WINDS
DEVELOP RESULTING IN TEMPS FROM THE MID 60S NORTH TO LOWER 70S SOUTH.

FRIDAY...MOISTURE WILL START TO INCREASE AS SOUTHERLY WINDS
CONTINUE. WILL SEE MORE CLOUDINESS AND POSSIBLE A FEW LIGHT
SHOWERS WITH TEMPS IN THE 60S.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE NEXT SIGNIFICANT MID
LEVEL TROF MOVES OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAINS
FRIDAY NIGHT. SURFACE LOW PRESSURE WILL PROBABLY DEVELOP ACROSS
THE MID MISSISSIPPI VALLEY AND HEAD OFF TO THE NORTHEAST WHILE A
COLD FRONT PUSHES ACROSS THE MID SOUTH LATE FRIDAY NIGHT AND
SATURDAY. THE MODELS DIFFER ON TIMING WITH THE GFS BEING MORE
PROGRESSIVE THAN THE ECMWF. BUMPED POPS UP ON SATURDAY NIGHT TO
ACCOUNT FOR THE POSSIBILITY OF A SLOWER FRONTAL PASSAGE. WE WILL
HAVE TO WATCH THIS SYSTEM FOR SEVERE POTENTIAL. WINDS WILL BE
PLENTY STRONG ALOFT THOUGH THE AMOUNT OF INSTABILITY IS
QUESTIONABLE.

SUNDAY AND SUNDAY NIGHT...CLEARING AND COOLER AS HIGH PRESSURE
BUILDS IN BEHIND SYSTEM.

SJM

&&

.AVIATION...
06Z TAF CYCLE

MVFR CONDITIONS/STRATOCUMULUS BETWEEN 2000-2500 FT WILL GRADUALLY
DISSIPATE BY 01/09Z. OTHERWISE...VFR CONDITIONS EXPECTED
THROUGHOUT THE NEXT 24 HOURS. NORTH TO NORTHEAST WINDS BETWEEN
10-12 KTS WILL GRADUALLY DIMINISH TO LIGHT AND VARIABLE WINDS BY
02/00Z AS HIGH PRESSURE STRENGTHENS ACROSS THE LOWER MISSISSIPPI
VALLEY.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  35  59  39  67 /  10   0   0   0
MKL  29  58  29  66 /  10   0   0   0
JBR  29  57  33  64 /  10   0   0   0
TUP  34  62  35  68 /  10   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 28, 3:44 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CST MON FEB 28 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
344 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dunklin

When
March 1, 12:00 AM CST to March 8, 6:00 AM CST
Where
Dunklin forecast zone
Reported by
Other Federal Agency
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Severe (D2) drought conditions relaxed to abnormally dry (D0) conditions across the area.

Drought, Pemiscot

When
March 1, 12:00 AM CST to March 8, 6:00 AM CST
Where
Pemiscot forecast zone
Reported by
Other Federal Agency
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Severe (D2) drought conditions relaxed to abnormally dry (D0) conditions across the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290260, 290261.